• Users Online: 147
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2021  |  Volume : 7  |  Issue : 1  |  Page : 49-50

Imatinib mesylate-induced palmoplantar keratoderma


1 Department of Dermatology, Acharya Shree Bhikshu Hospital, Delhi, India
2 Department of Dermatology, Christian Medical College, Ludhiana, Punjab, India

Date of Submission28-Mar-2020
Date of Decision19-Nov-2020
Date of Acceptance22-Feb-2021
Date of Web Publication25-Jun-2021

Correspondence Address:
Niharika Jha
A-51 Swasthya Vihar, Vikas Marg, Delhi - 110 092
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdd.ijdd_17_20

Rights and Permissions

How to cite this article:
Jha N, Kanish B, Bhatia A. Imatinib mesylate-induced palmoplantar keratoderma. Indian J Drugs Dermatol 2021;7:49-50

How to cite this URL:
Jha N, Kanish B, Bhatia A. Imatinib mesylate-induced palmoplantar keratoderma. Indian J Drugs Dermatol [serial online] 2021 [cited 2021 Nov 27];7:49-50. Available from: https://www.ijdd.in/text.asp?2021/7/1/49/319349



Sir,

A 65-year-old man with chronic myeloid leukemia (CML) on imatinib mesylate (IM) therapy 600 mg OD presented to our dermatology outpatient department, with complaints of thickening and fissuring of the bilateral palms and soles, associated with itching for the past 2 weeks. The patient did not have any previous such lesions on the palms and soles before starting IM. The patient informed that IM was started for CML around 10 weeks back. Cutaneous examination revealed hyperpigmented, hyperkeratotic scaly plaques with fissuring on the bilateral palms and soles (soles involved more than palms) [Figure 1]. Toe and finger nails showed discoloration, subungual hyperkeratosis, and onycholysis. No other sites were involved. Potassium hydroxide examination of both skin scraping and nail clippings was done. Skin scrapings were negative; however, nails showed fungal elements. With a possibility of palmoplantar keratoderma (PPK) due to IM, the patient was advised to reduce the dose of IM to 400 mg OD (after consulting the hemato-oncologist). Clobetasol + salicylic acid (3%) ointment, emollient, and mupirocin ointment were prescribed for PPK along with tablet fluconazole for onychomycosis. On follow-up after 2 weeks, he showed marked improvement in his lesions [Figure 2]. On subsequent follow-up, dose of IM was again increased to 600 mg OD. An exacerbation of the palmoplantar lesions was seen in spite of regular topical therapy after 3–4 weeks of increasing the dose, proving that IM therapy was responsible for this PPK in a dose-dependent manner [Figure 3]. Causality assessment by Naranjo scale showed a score of 8 which qualifies for a probable adverse drug reaction. The patient was continued on IM (400 mg) OD. Topicals were continued till the resolution of PPK.
Figure 1: Hyperpigmented, hyperkeratotic, scaly plaques and fissuring present on the bilateral soles.

Click here to view
Figure 2: Improvement in lesions on the bilateral soles on lowering dose of imatinib mesylate.

Click here to view
Figure 3: Exacerbation of lesions on the bilateral soles on increasing the dose of imatinib mesylate.

Click here to view


IM is an oral multitargeted tyrosine kinase inhibitor (TKI) and is used in the treatment of malignancies such as CML, gastrointestinal stromal tumors, metastatic dermatofibrosarcoma, and other myeloproliferative disorders. It acts by competitive adenosine triphosphate inhibition at the tyrosine kinase binding site, thereby inhibiting its phosphorylation.[1],[2] It is usually a well tolerated drug but can sometimes lead to both hematological and nonhematological adverse effects including cutaneous manifestations. Hematological side effects associated with TKIs include anemia, neutropenia, and thrombocytopenia. Nonhematological side effects include nausea, vomiting, diarrhea, muscle pain, and edema.[1] The incidence of cutaneous side effects due to IM varies in between 9.5% and 69%.[3] Mild cutaneous reactions such as maculopapular eruptions, periorbital edema, hypopigmentation, pruritus, and folliculitis are seen in 30%–40% of patients on IM.[3],[4],[5] With increase in the indications of TKIs, the spectrum of cutaneous reactions have increased and newer eruptions such as lichenoid, erythrodermic, hand and foot syndrome, pityriasiform, psoriasiform, and pseudolymphoid reactions have been associated with its use.[3],[5] Most of the cutaneous adverse effects are dose dependent, and a decrease in the dose can lead to abetment of symptoms. Severe reactions such as Stevens–Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis can occur in about 5% of these patients.[3],[5]

Our patient presented with PPK following IM use for CML. The latent period in the development of PPK was about 8 weeks from the initiation of IM therapy. The latency was much shorter (around 3–4 weeks) when lesions recurred after increasing the dose of IM. The reaction was dose dependent. This is a very rare cutaneous eruption caused by IM. In such a case, discontinuation of the drug is not necessary and can be managed by lowering the dose of the drug.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Hartmann JT, Haap M, Kopp HG, Lipp HP. Tyrosine kinase inhibitors-a review on pharmacology, metabolism and side effects. Curr Drug Metab 2009;10:470-81.  Back to cited text no. 1
    
2.
Kuraishi N, Nagai Y, Hasegawa M, Ishikawa O. Lichenoid drug eruption with palmoplantar hyperkeratosis due to imatinib mesylate: A case report and a review of the literature. Acta Derm Venereol 2010;90:73-6.  Back to cited text no. 2
    
3.
Sanghavi SA, Dongre AM, Khopkar US. Imatinib mesylate induced erythroderma. Indian J Dermatol Venereol Leprol 2012;78:408.  Back to cited text no. 3
  [Full text]  
4.
Prabhash K, Doval DC. Lichenoid eruption due to imatinib. Indian J Dermatol Venereol Leprol 2005;71:287-8.  Back to cited text no. 4
[PUBMED]  [Full text]  
5.
Pavithran K, Thomas M. Imatinib induced Stevens-Johnson syndrome: Lack of recurrence following re-challenge with a lower dose. Indian J Dermatol Venereol Leprol 2005;71:288-9.  Back to cited text no. 5
[PUBMED]  [Full text]  


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed336    
    Printed8    
    Emailed0    
    PDF Downloaded31    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]